Hypophosphatemia (Low Level of Phosphate in the Blood)
Hypophosphatemia may be
In acute hypophosphatemia, the phosphate level in blood suddenly falls dangerously low. Because the body uses large amounts of phosphate during recovery from certain disorders, acute hypophosphatemia may occur in people recovering from the following conditions:
This sudden drop in phosphate level may result in an abnormal heart rhythm and even death.
In chronic hypophosphatemia, the phosphate level in blood becomes low over time. Chronic hypophosphatemia usually develops because too much phosphate is excreted. Causes include the following:
Use of diuretics for a long time
Use of large amounts of aluminum-containing antacids for a long time
Use of large amounts of theophylline (used to treat asthma)
Drugs that reduce the phosphate level are stopped.
If hypophosphatemia is mild and causes no symptoms, drinking low-fat or skim milk, which provides a large amount of phosphate, may help. Or people can take phosphate by mouth, but doing so usually causes diarrhea.
If hypophosphatemia is very severe or if phosphate cannot be taken by mouth, phosphate may be given by vein (intravenously).